Follow
Share

Good morning all,


My mom is in a nursing home due to a bowel rupture last year that she is still recovering from. She had her surgery about 2 months ago to reverse the colostomy finally, but has not been right since. She won't call me, she isn't asking me to bring her snacks to brighten her day, and the nursing home keeps calling me to tell me she is difficult to wake and that they recommend hospice... she is 56 and will need dialysis for the rest of her life.


Yesterday I got a call from dialysis, she became unresponsive and difficult to wake there. They had to narcan my mom!!!! Thank god for the lovely lady who thought to try that. I feel so blind and so distrustful of the nursing home now. I am looking for a new nursing home, it is difficult to do anything at all because of covid and limited visits. She weighs 81 pounds and they gave her xanax, lyrica, and a pain pill at the SAME time before sending her to dialysis! I called a lawyer. Has anyone ever gone through this?

Find Care & Housing
Are you certain she passed out due to over medication? Many of the meds you stated are dialyzed out of the bloodstream during treatment.
It sounds to me that there may have been a problem at dialysis with them pulling off too much fluid & mom passed out.This often happens. More frequently than you think.

When I heard she “lost 10 lbs” last week I am thinking mom skipped a few dialysis treatments and was in fluid overload, thus the 10 lbs was fluid retained from her kidney failure. The staff set the machine to remove the fluid. So....a perfect storm. Mom’s BP bottomed out and she loss consciousness. I’m thinking Narcan was used as an additional therapy to see what worked besides the saline solution given during dialysis to maintain blood volume.

I know it’s difficult not to blame anyone but you stated your mom often signs herself off hemo and skips her dialysis treatments. Due to your mom’s actions, she will retain more fluid and toxins thus having her “catch up” on missed treatments is difficult for the staff to manage. They were probably trying to get her entire dialysis treatment completed while she was there knowing she may skip the next one.

She should NOT skip dialysis. Her lab work is probably off due to ESRD & her GI issues.

Mom is a sick woman. You have to understand there is a myriad of issues with her health. I myself don’t feel she overdosed on anything. Dialysis is a treatment for ESRD not a cure. The dialysis patient has much responsibility in how they feel and need to monitor their fluid intake and avoid foods high in potassium. Another responsibility is getting to and accepting dialysis treatments. Also her past medical history has a lot to do with how she feels as well.

I would have her evaluated for depression as often people given the ESRD diagnosis get depressed when they hear they need to be on a machine 3x/week for the rest of her life. Sounds like she needs support coping with this.
Helpful Answer (0)
Reply to Shane1124
Report

Been through this with my LO. Last summer he had surgery and was discharged to a Nursing Rehabilitation.

When LO transferred to a Memory Care Unit, my husband and I was informed by the Administrator that he was given such a high dose of medication that it could have killed him. She explained it was done to "keep him still."

Yes, please get on board with her list of medicines. These places are scary.
Helpful Answer (0)
Reply to haileybug
Report

I am surprised she has been in a NH so long but maybe its because the bowel ruptured. My MIL had 10 in of her intestines removed, had a bag and it was reversed 8 months later. She healed at home.

I agree, if Moms kidneys are not working, then the meds are not getting thru her system. She may need less. She may need the meds taken at different times. Don't be afraid to ask. I do it all the time.
Helpful Answer (0)
Reply to JoAnn29
Report

Confused, I'm glad mom was seen in the ER. As Alva says, there is a lot goingnon medically with mom.

You need to get with the DON and review her med list and schedule. You need whoever is prescribing to consult on this.

You need to make sure that you are talking to the correct staff, not the folks handing out the pills.
Helpful Answer (0)
Reply to BarbBrooklyn
Report

Thanks Barb! She did go to the ER yesterday after they administered the narcan, however she was back to the nursing home within several hours. I am going to push for a revision of her medication schedule for sure.
Helpful Answer (1)
Reply to Confused96
Report

I think that you wrote us yesterday about your Mom and her lack of any will to fight to live, while claiming that she still does wish to live. You had not then mentioned the weight of 88 pounds. You did mention so many symptoms of depression, with, what she has gone through over time, would be normal. You said also I believe that when you discuss with her the whole issue that she says she DOES want to live.
Yesterday I mentioned to you that Xanax, like all benzos, is a downer, in being a depressant. To give so many pills together, in this case a pain pill that may have had some opioid--most do--, then the downer, and also the lyrica, does sound like a lot of medication going in at once.
There would be no suit, so a call to a lawyer while interesting will net you zero. He or she can be of no help here. You must prove harm for any suit, and there was no harm here. In these days of litigation where legislation limits recovery, lawyers only take cases that result in great harm but patient living and needing help ongoing lifelong, or the more lucrative (for them, not the patients) class action suits. It isn't worth their money to take anything else.
You should write the regulating agency for the facility involved, and speak with the administrator of the facility about the medications given all at once.
Any kind of medication, its effects and side effects becomes more unpredictable in a person without functioning kidneys. The weight would also be a factor. You did not mention the weight yesterday; it is incredibly low, and indeed life threatening in and of itself.
Your Mom has told you that she wants to live. If this is the case you and she should fight for the life she says she wants; however, there are so many things building one off the other over all the time since the bowel rupture (often lethal) she may not be able to win this fight. I think you need to be prepared that there may not be a good outcome here, no matter how the system tries. As POA you may need to consider hospice care at some point, when the suffering is too much for your Mom and cannot lead to any recover in the opinions of her doctors. I am so sorry for all you are both going through.
Wishing you both the best.
Helpful Answer (1)
Reply to AlvaDeer
Report
Confused96 Sep 3, 2020
Thanks Alva. Yesteday was an interesting day full of new info for us, for sure! I do feel the facility harmed her by doing this, due to the fact she lost ten pounds just since last week - something I assumed was due to the depression, but I now feel it was due to overmedication all along. 4 minutes after administering narcan she was more alert than she has been in 2 months. Is that not considered harm? I have accepted that she may not make it through this even all all this fighting, I am just trying to be her voice on this one.
(0)
Report
In your shoes, I would get my mom to the ER and find out what medications are in her system. If the Narcan worked, it might be that her opiod-based pain pill is being given at too high a dosage for her very fragile system to clear adequately.

This is something that you need to discuss with the prescribing doctor; the folks doling out the meds at the NH are following the prescriptions written by the docs and APRN; they are not giving her more than what is written.

Use the hospital resources to locate another nursing home if you feel strongly that you no longer trust these folks.

Call the Ombudsman and report what was reported to you by the dialysis center.
Helpful Answer (2)
Reply to BarbBrooklyn
Report

Ask a Question
Subscribe to
Our Newsletter